Treatment will depend on:
- The baby’s bilirubin level
- How fast it has been going out
- Whether your baby was born early
- How old your baby is now
Often, the bilirubin level is relatively low (less than 20 mg/dL). Sometimes no specific treatment is needed other than close follow-up.
More frequent nursing (up to 12 times a day) will increase the baby’s fluid levels and can cause the bilirubin level to drop. Ask your doctor before giving your newborn extra formula.
To help break down the bilirubin, your child may be placed under bright lights (phototherapy). If the bilirubin level is not too high or not rising quickly, you can do phototherapy at home.
- You can use either a fiberoptic blanket that has tiny bright lights in it, or a bed that shines light up from the mattress. A nurse will come to your home to teach you how to use the blanket or bed, and to check on your child.
- You must keep the light therapy on your child’s skin and feed your child every 2 to 3 hours (10 to 12 times a day). Feeding prevents dehydration and helps bilirubin leave the body.
- Therapy will continue until your baby’s bilirubin level is low enough to be safe.
If the bilirubin level is more than 20 mg/dL, different treatment options are available. The mother can stop nursing for 24 to 48 hours, which will cause the bilirubin level to rapidly drop. During that time she can express the milk or pump her breasts (to maintain her comfort and the flow of milk) while feeding the baby formula. In most cases, when nursing is restarted the bilirubin will not return to previous levels.
The baby may need to stay in the hospital to receive treatment if the bilirubin level is greater than 20 mg/dL. Along with phototheapy, fluids given through a vein can help increase the baby’s fluid level and help lower bilirubin levels.
Full recovery is expected with appropriate monitoring and treatment.
With appropriate treatment, there are usually no complications. However, failure to receive timely and proper medical care can have severe consequences, since high bilirubin levels can be harmful to the baby’s brain and other organs.
Calling Your Health Care Provider
Call your health care provider immediately if you are breast feeding your baby and the baby’s skin or eyes become yellow (jaundiced).
Review Date : 1/29/2010
Reviewed By : Neil K. Kaneshiro, MD, MHA, Clinical Assistant Professor of Pediatrics, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.